North Dakota, 2019

Hail in North Dakota, August 25, 2019

August 25, 2019 · NWS BIS · 12 events in 6 counties and zones

A cold front moved into central North Dakota encountered strong instability resulting in multiple thunderstorms developing. Some of these storms became severe producing large hail, with one storm striking the city of Bismarck producing two inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$592,000
Crop damage
$15,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cold front moved into central North Dakota encountered strong instability resulting in multiple thunderstorms developing. Some of these storms became severe producing large hail, with one storm striking the city of Bismarck producing two inch diameter hail. The largest hail reported was the size of baseballs, and fell in Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 25, 12:53 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 25, 12:53 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
153 PM CDT Sun Aug 25 2019

.SHORT TERM...(This evening through Monday)
Issued at 142 PM CDT Sun Aug 25 2019

The focus in the short term will be the severe thunderstorm
chances across central and eastern North Dakota this afternoon
and evening. A cold front, currently stretched across central
North Dakota, will continue to move east and be the focus for
thunderstorm initiation across central North Dakota late this
afternoon. CAPE continues to increase to around 3000 J/KG this
afternoon with 0 to 6 km shear only around 25 knots. The main
threats will initially be large hail and very heavy rainfall
(though the progressive nature of storms should limit the
flooding threat), then potentially transitioning toward a wind
threat if an MCS develops.

The severe storm threat should come to an end by around 10 pm
this evening across the James Valley.

.LONG TERM...(Monday night through Sunday)
Issued at 142 PM CDT Sun Aug 25 2019

The cold front will usher in gusty winds and cooler air for Monday
and Tuesday, with Tuesday the windier day. A wind advisory may be
required for at least a portion of the region Tuesday afternoon.
Scattered showers and isolated thunderstorms are possible as a
weak shortwave trough will swing through the upper low on Monday
into Tuesday, with the chances mainly north and east on Tuesday.

Then a dry and cool period will settle in for Wednesday through
Saturday with highs in the 60s to lower 70s and lows in the 40s
to lower 50s. Lows in the upper 30s may be possible across
northwest North Dakota Friday morning as a cool surface high
moves south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1212 PM CDT Sun Aug 25 2019

A cold front currently stretches across central North Dakota.
This will be the focus for thunderstorms this afternoon. The
front/storms will move into eastern North Dakota by late this
evening. The best chances for thunderstorms will be from are at
KBIS around 21z and KJMS closer to OOz. MVFR/IFR CIGS at KJMS will
improve after the storms pass around 04z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Aug 25, 12:40 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
140 PM CDT Sun Aug 25 2019

NDZ004-005-012-013-021>023-025-035>037-045>048-050-051-261845-
Bottineau-Rolette-McHenry-Pierce-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
140 PM CDT Sun Aug 25 2019 /1240 PM MDT Sun Aug 25 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms with very heavy rain are likely this afternoon and
early evening. A few storms may be severe with quarter size hail
and winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ001>003-009>011-017>020-031>034-040>044-261845-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Slope-Hettinger-
Grant-Bowman-Adams-
140 PM CDT Sun Aug 25 2019 /1240 PM MDT Sun Aug 25 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 25, 1:49 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 S MENOKEN             46.81N 100.54W
08/25/2019  E1.70 INCH       BURLEIGH           ND   PUBLIC

            PUBLIC REPORT FOR THUNDERSTORMS THAT MOVED
            THROUGH THE AREA EARLY THIS MORNING.

&&

The radar

The Bismarck radar (KBIS), 46 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Morton

When
August 25, 2:05 PM CST to 2:08 PM CST
Where
Morton County, 6.63 mi E of Almont
Measured
1 in hail
Reported by
Public
Coordinates
46.730, -101.360

Hail, Sheridan

When
August 25, 2:40 PM CST to 2:43 PM CST
Where
Sheridan County, 6.24 mi N of McClusky
Measured
1.75 in hail
Reported by
Public
Coordinates
47.570, -100.440

Hail, Sheridan

When
August 25, 3:04 PM CST to 3:07 PM CST
Where
Sheridan County, 6.24 mi N of McClusky
Measured
2.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Public
Coordinates
47.570, -100.440

Hail, Burleigh

When
August 25, 3:19 PM CST to 3:35 PM CST
Where
Burleigh County, 2.08 mi NW of Bismarck to 2.08 mi NE of (Bis)bismarck Muni A
Measured
2 in hail
Property damage
$400,000
Reported by
NWS Employee
Coordinates
46.821, -100.802

A thunderstorm moved through Bismarck producing hail up to two inches in diameter, damaging many roofs and gutters.

Hail, Sheridan

When
August 25, 3:22 PM CST to 3:25 PM CST
Where
Sheridan County, 7.64 mi NNW of Denhoff
Measured
1.75 in hail
Reported by
Public
Coordinates
47.580, -100.340

Hail, Sheridan

When
August 25, 3:33 PM CST to 3:37 PM CST
Where
Sheridan County, 0.83 mi NE of McClusky
Measured
2.5 in hail
Property damage
$175,000
Reported by
Trained Spotter
Coordinates
47.490, -100.440

Buildings were damaged by the large hail.

Hail, Oliver

When
August 25, 4:07 PM CST to 4:10 PM CST
Where
Oliver County, 4.18 mi SE of Hannover
Measured
1 in hail
Reported by
Public
Coordinates
47.070, -101.380

Hail, Sheridan

When
August 25, 4:15 PM CST to 4:19 PM CST
Where
Sheridan County, 7.61 mi S of McClusky
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
47.370, -100.440

Wind driven hail broke a window.

Hail, Burleigh

When
August 25, 4:55 PM CST to 5:00 PM CST
Where
Burleigh County, 7.66 mi N of Regan
Measured
1 in hail
Reported by
Public
Coordinates
47.260, -100.550

Hail, Kidder

When
August 25, 4:56 PM CST to 4:59 PM CST
Where
Kidder County, 12.34 mi SSW of Steele Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.680, -100.060

Hail, Kidder

When
August 25, 5:16 PM CST to 5:19 PM CST
Where
Kidder County, 12.47 mi S of Steele
Measured
1.5 in hail
Reported by
Public
Coordinates
46.670, -99.920

Hail, McLean

When
August 25, 5:25 PM CST to 5:28 PM CST
Where
McLean County, 5.18 mi NNW of Coleharbor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.620, -101.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850780, 850781, 850782, 851920, 851919, 851924, 851925, 851926, 851928, 851927, 851929, 851930.